Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Jackson, KY

April 9, 1999Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 9, 1999, 4:20 AM CDT for Wayne County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1999, 4:20 AM CDT (09:20 UTC)
Expired
Apr 9, 1999, 4:50 AM CDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:30 AM CDTThunderstorm WindMonticello, KYSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 090918 RRA
SVRJKL
KYC231-090950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
520 AM EDT FRI APR 9 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 450 AM CDT (550 AM EDT)

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ON THE CLINTON RUSSELL COUNTY LINE... MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTICELLO AT 430 AM CDT
  PUEBLO AT 440 AM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DOV
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:10 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 9, 3:10 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT FRI APR 9 1999

07Z SFC ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST IOWA. A COLD FRONT
EXTENDED FROM THIS SOUTH ACROSS MISSOURI AND NORTHERN ARKANSAS. AHEAD
OF THE COLD FRONT A COUPLE OF DISTINCT SQUALL LINES WERE PUSHING STRONG
AND SEVERE THUNDERSTORMS INTO THE WESTERN OHIO VALLEY. A WARM FRONT
ATTACHED TO THE MAIN LOW STRETCHED EAST ACROSS OHIO AND THEN SOUTH INTO
EXTREME EASTERN KENTUCKY. IN BETWEEN THESE FEATURES KENTUCKY IS AWASH
WITH MOIST AND UNSTABLE AIR...TEMPS IN THE MID 60S AND DEWPOINTS IN THE
UPPER 50S TO LOW 60S.

THE REAL CHALLENGE WILL BE THE FIRST FEW HOURS OF THE FORECAST...
DEALING WITH THE SQUALL LINES. THESE ARE PROPELLED BY STRONG AND
VEERING WINDS AT 850 AND 700 MB PUNCHING NORTHEAST AROUND THE UPPER LOW
AND INTO SOUTHERN OHIO. WHILE ALL THE VORTICITY ADVECTION REMAINS TO
THE NORTH ACROSS THE OHIO VALLEY...THESE WINDS WILL ENHANCE THE
THUNDERSTORMS WITH THE POSSIBILITY OF DAMAGING SFC WINDS.

HIGHER ALOFT...THE LATEST IN A SERIES OF COMPACT LOWS WILL SQUEEZE PAST
JUST TO THE NORTH IN THE CONFLUENT FLOW. THIS IS PROPELLING THE CURRENT
THUNDERSTORMS...WITH THE COLD FRONT TO FOLLOW THIS AFTERNOON. AFTER
QUICKLY CLEARING OUT BY MIDDAY THE INSTABILITY WILL INCREASE ACROSS
EAST KENTUCKY AS THE UPPER LEVELS COOL. THIS WILL ALLOW ANOTHER BATCH
OF SCATTERED TO BROKEN THUNDERSTORMS TO ROLL THROUGH LATE.

THE REAL PROBLEM IS THAT WE STAY IN THIS PATTERN THROUGH THE WEEKEND AS
THE NEXT SYSTEM DROPS INTO THE CHUTE TO REPLACE THIS CURRENT ONE. THE
SFC FLOW WILL REVERSE BY SATURDAY MORNING AHEAD OF THE NEXT COMPACT LOW
BRINGING A CHANCE OF THUNDERSTORMS TO THE STATE WITH ITS WARM FRONT
SIMILAR TO THOSE OF THURSDAY AFTERNOON. SATURDAY NIGHT AND SUNDAY WILL
REPEAT THE WEATHER OF THIS PAST NIGHT AND TODAY.

AS FOR SENSIBLE WEATHER...WILL BREAK THE PERIOD INTO TWO TODAY WITH
LIKELY POPS THIS MORNING AND THEN ADDITIONAL CHANCE POPS THIS
AFTERNOON. SOME CLEARING TAKES PLACE TONIGHT WITH AREAS OF VALLEY FOG
DEVELOPING. SATURDAY...INCREASING CLOUDS AND ANOTHER GOOD CHANCE AT
THUNDERSTORMS.

APPLIED ONLY MINOR ADJUSTMENTS TO THE SIMILAR FAN AND MOS NUMBERS.
SDFOZFJKL OUT...THOUGH WILL FINE TUNE JUST BEFORE PRESS FOR THE
THUNDERSTORMS.

.JKL...NONE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:35 AM CDTSevere Thunderstorm WarningJKLMcCreary, Pulaski45 min
Apr 9, 5:04 AM CDTSevere Thunderstorm WarningJKLLaurel, Whitley46 min
Apr 9, 5:16 AM CDTSevere Thunderstorm WarningJKLKnox34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.